Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 156, NWS Memphis, TN

December 26, 2016Clay County, Greene County, Lawrence County, Arkansas

NWS Memphis, TN issued this flash flood warning at Dec 26, 2016, 10:59 AM CST for Clay County, Greene County, Lawrence County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 26, 2016, 10:59 AM CST (16:59 UTC)
Expired
Dec 26, 2016, 2:00 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Greene County, AR, Lawrence County, AR

The radar

The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 26, 11:52 AM CSTFLASH FLOOD1 Nw Oak Grove Heights, ARWATERING COVERING THE ROAD ON HIGHWAY 34 WEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 5.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

110 
WGUS54 KMEG 261659
FFWMEG
ARC021-055-075-262000-
/O.NEW.KMEG.FF.W.0156.161226T1659Z-161226T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1059 AM CST MON DEC 26 2016

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Lawrence County in eastern Arkansas...
  Southwestern Clay County in eastern Arkansas...
  Western Greene County in eastern Arkansas...

* Until 200 PM CST

* At 1058 AM CST...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 2 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain in the next 30 minutes.

* Some locations that will experience flooding include...
  Paragould, Walnut Ridge, Lake Frierson State Park, Crowleys Ridge
  State Park, Oak Grove Heights, Lafe, Knobel, Peach Orchard,
  Delaplaine, Evening Star, Fontaine, Walcott, Beech Grove, Sedgwick,
  Giles Spur, Stanford, Gainesville, Walnut Corner, Faulknerville and
  Whiskerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3633 9033 3598 9063 3597 9085 3595 9099
      3615 9088 3615 9081 3629 9080 3628 9075
      3633 9075

$$
1 follow-up statement
298 
WGUS74 KMEG 261829
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1229 PM CST MON DEC 26 2016

ARC021-055-075-262000-
/O.CON.KMEG.FF.W.0156.000000T0000Z-161226T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence AR-Clay AR-Greene AR-
1229 PM CST MON DEC 26 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR
SOUTHEASTERN LAWRENCE...SOUTHWESTERN CLAY AND WESTERN GREENE
COUNTIES...

At 1227 PM CST, Doppler Radar detected scattered thunderstorms with
heavy rain from near Lafe, to near Walcott, moving northeast at 35
mph.

Although the widespread heavy rain has decreased in the warning
area, the potential for continued runoff and lingering flooding will
continue. 

Some locations that will experience flooding include...
Paragould, Walnut Ridge, Lake Frierson State Park, Crowleys Ridge
State Park, Oak Grove Heights, Lafe, Knobel, Peach Orchard,
Delaplaine, Evening Star, Fontaine, Walcott, Beech Grove, Sedgwick,
Giles Spur, Stanford, Gainesville, Walnut Corner, Faulknerville and
Whiskerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3633 9033 3598 9063 3597 9085 3595 9099
      3615 9088 3615 9081 3629 9080 3628 9075
      3633 9075

$$

WOODALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 26, 9:58 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 26, 9:58 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
958 AM CST Mon Dec 26 2016

.UPDATE...
A quasi-stationary band of showers and thunderstorms will continue
to affect northeast AR over the next several hours, providing
localized heavy rainfall to areas north and west of Jonesboro.
This activity is expected to eventually begin moving southeast as
a cold front to the west overtakes this convection during the
afternoon and evening hours. Rainfall chances were trimmed back
over the southeast half of the CWA today and ramped up over the
northwest.

A few strong storms aren't out of the question this afternoon,
especially west of the Mississippi River. CAPE values do not look
substantial, but moderate effective shear may support organized
convection capable of gusty winds. The bigger threat, at least in
the near term, is the potential for localized flooding due to the
training of these convective cells. MRMS QPE indicates a narrow
band of 1-2" of rain already over western Clay County. However,
once this convection begins to shift to the southeast, this threat
should diminish somewhat.

In addition to the PoP update, temperature were adjusted slightly
upward in a few areas for this afternoon and winds were increased
a bit. Many areas are gusting between 20-30 mph, with a few higher
gusts.

Johnson

&&

PREV DISCUSSION... /issued 301 AM CST Mon Dec 26 2016/

DISCUSSION...

Skies are cloudy over much of the forecast area early this morning
with temperatures in the 60s. A few light rain showers are moving
across mainly northern sections of the forecast area at this time.
A cold front was currently extending from central Iowa through
western Missouri and into central Texas.

As the cold front continues to move east today, it should get
close to the forecast area by this evening. Showers and
thunderstorms are expected to develop ahead of the front and move
across the forecast area. There could be a strong thunderstorm
that moves across portions of eastern Arkansas or the Missouri
bootheel. Temperatures will remain well above normal today with
highs in the low to mid 70s. By tonight, the cold front will start
to move across the forecast area and should be across north
Mississippi by Tuesday morning. This will mean more showers and
thunderstorms ahead of the front. Cooler air will start to move
into the region behind the front with lows Tuesday morning in the
mid 40s to mid 50s. The cold front will continue to move south of
Tuesday so there will still be a chance of rain over southern
sections of the forecast area. Temperatures will be some 15 to 20
degrees cooler than today with highs mainly in the 50s. By Tuesday
night, high pressure will briefly settle over the region bringing
a period of dry weather. Temperatures will be close to normal
levels with lows Wednesday morning in the lower 30s to around 40
degrees.

On Wednesday, the front will move back north as a warm front. As a
result, more showers will return to the forecast area.
Temperatures will warm up some on Wednesday with highs in the mid
50s to lower 60s. On Wednesday night, a new cold front will sweep
through the region bringing more showers to the forecast area.
This front will be well east of the forecast area by Thursday
morning with rain ending over eastern sections in the morning.
Cooler air will return to the region with temperatures returning
to more seasonal levels.

High pressure will build into the region by Thursday night
bringing dry weather and seasonal temperatures for Thursday night
and much of Friday. A weak warm front will move through the
region on Saturday. More rain is expected to move through the
forecast area starting late Friday night and continuing through
much of the last day of 2016. Another cold front will approach the
region on New Years Day with more rain expected.

ARS

&&

.AVIATION...
/12Z TAFs/

VFR and MVFR conditions to start with spotty showers possible.
Later as slow moving front approaches coverage of showers and
thunderstorms will increase. Rain will be heavy at times with
brief higher wind gusts. Conditions likely to drop to IFR, with
improvements seen at JBR before the end of the period. Winds
generally south at 10-16Kts gusting to 18-24kts ahead of the
front, diminishing as the they veer west/northwest behind.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Dec 26, 9:10 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
910 AM CST MON DEC 26 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
910 AM CST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
MAINLY WEST OF THE MISSISSIPPI RIVER. IN ADDITION...LOCALLY HEAVY
RAINFALL OVER NORTHEAST ARKANSAS MAY RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 12:17 PM CSTFlash Flood WarningMEGClay, Greene3 hr
Dec 26, 2:38 PM CSTSpecial Weather StatementMEGCraighead37 min

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.